2.5

Prednisone
I've heard prednisone called "the worst miracle drug ever."

When I started taking it in May, the majority of the improvement came overnight; within a couple of days, I felt almost normal.

But I also felt hungry (like a baby who needed feeding every two to three hours), and euphoric, and I couldn't sleep, or I woke up, more than once a night, in a cold sweat.

So while getting a firm diagnosis of Rheumatoid Arthritis upset me, at least it meant there would be meds other than prednisone in the picture, meds intended to treat my disease and not my symptoms.

We had a plan to decrease the prednisone gradually, and I went fairly smoothly from 10 mg a day to 7.5, from 7.5 to 5. Getting to 5 eliminated the nighttime side effects almost entirely, which was a relief.

The day I left for Atlanta was the day to go to 2.5 mg, to break the little 5 mg tablets in half and take a slim crescent, the last step toward eliminating prednisone altogether.

But I sat in the airport on that day of flight delays and watched my fingers start to swell and felt the odd sensations that I get when my toe joints are inflamed, and I called the doctor's office and received the instruction to wait another month before trying to reduce the dose.

So, yesterday I did it. I took one of the broken tablets, and I waited. I'm going to say I noticed my joints more than I have for a while, everything that tends to bother me did a little bit more than the day before. I'm trying to remember if it didn't feel like this going from 7.5 to 5. I think maybe it did, and then things normalized. One of the side effects of steroid withdrawal, ironically, IS joint pain, so what can you expect?

It's too bad a person can't keep taking prednisone, since it works so well for symptoms, but I've also gained weight and had dental side effects (Hello! Please feel free to have seven cavities!!), and I am very, very hopeful about being able to stop taking it altogether before too much longer. The idea is to give it two weeks at this new level and then stop taking it.

I guess this is also a test of the methotrexate, to see if it works well enough by itself. There are many other medications available for Rheumatoid Arthritis, but you have to prove methotrexate doesn't work by itself before insurance companies will pay for the others, which are, not surprisingly, more expensive.

It's funny that insurance will pay for the drug that works for a lot of RA patients, though no one knows why for certain, but resists paying for drugs developed to inhibit specific disesase processes that are part of RA. Not surprisingly, the reason is money. A year's worth of methotrexate costs under $600 in the generic tablet form, and I pay $136 of that. The newer drugs cost more than $16,000 a year. I have a prescription plan, so I wouldn't have to pay a giant proportion of the cost, whatever drug the doctor prescribes, probably in the neighborhood of $300 annually. I'm lucky in that.

But I also worry about the delay in figuring out whether it's methotrexate or prednisone that has been making life livable, or some combination of the two. I've been on methotrexate for almost 12 weeks, so if I feel miserable without the prednisone, that should be an indicator that other or additional meds are in order.
All this means I don't know what the next few weeks will be like. If I feel okay, that is a sign that methotrexate by itself is enough. If not, there will be another discovery phase to find something that works better.

Sometimes people pray for particular things, perhaps as particular as which drug might work, but I'm simply praying for *something* to work and, whether or not it does, to have the courage to take on whatever comes next. So if you are the praying type and want to join in, I would appreciate it.

Advertisements

21 thoughts on “2.5

  1. Althea Agape

    Praying… patience and painfree for you, wisdom and discernment for the doctors, and when necessary, compassion in the beancounter at the insurance company.

    Like

  2. towanda

    While I’m praying for you and that you’ll find what helps you feel better, I’ll also pray for a complete overhaul of our health care system that would make you have to go through this just so the insurance company can save a buck. Sheesh.

    Like

  3. KathyR

    Seven cavities! Gad. They’d have to sedate me into next week.
    That RA thing? Sucks. The health insurance thing? Sucks worse. I’m so sorry you have to deal with it.

    Like

  4. Songbird

    I can, cheese. When I went in for a check-up they found I had seven cavities. This is more than twice as many as I’ve had in my whole life! I’m not pleased. It may be the stress of being ill and going through the diagnostic process (stress changes your saliva and can contribute to tooth decay) as much as the prednisone, but either way, it’s one more thing to worry over.
    I was supposed to have the worst one filled (or diagnosed as a root canal candidate) on Thursday, but the previous patient had a medical emergency and I have been postponed until next Friday.

    Like

  5. Joan Calvin

    Health coverage for prescriptions sucks big time. I hate mine. I hope you find relief and salvation from the effects of both the meds and RA.

    Like

  6. jayne

    Yes, it’s a shame that they’ve not yet come up with a drug that does what Prednisone does so well without all the yucky side effects. I’ll sure pray that you can come off it all together and that the MTX will be enough. Hugs to you dear friend.

    Like

  7. ppb

    Seven cavities—argh!
    I’ve become a fan of the ipod in the dental chair. It helps but nothing, nothing, nothing completely drowns out those little drills.

    Like

  8. kathy a.

    (( songbird )) we only have known predisone on a short-term basis, when my son’s asthma was really bad. but much sympathy for the RA, and personal sympathy for all the stuff in the dental chair. yikes.
    hope the sorting-out period with meds is short, and has a happy conclusion. xoxo

    Like

  9. Allen Ewing-Merrill

    We join you in praying for something to work and for your comfort and strength as you wait… and, if you don’t mind, for a new administration that considers it a priority to ensure that the 45 million Americans without access to health care — some of them with RA, no doubt — might one day have the privilege of receiving the right prescription, the prescription that will most effectively treat their illness, even if it costs $16,000 a year…

    Like

  10. Mary Beth

    I’m praying hard. And, 7! cavities! Bad words! Bad words!
    Swears (for the cavities and the health care “system”) and prayers (for YOU)
    love you

    Like

  11. Sue

    Praying here too. I’m sure you know this, but you need to watch the prednisone for diabetic symptoms that pop up too. Hubby was on low dose prednisone for his MS back in ’98. Shortly after, he was admitted to hospital with sky-high blood sugars and Type 1 diabetes.
    He had been a borderline diabetic for years without knowing it (except that I noticed he got cranky when he was hungry) – the prednisone tipped his pancreas over the edge and he’s been on three injections of insulin/day since then. I don’t say that to freak you out, just keep an eye on high/low blood sugar symptoms.
    I had no idea of just how many side effects this drug can have. On the other hand…if it’s working….
    I’m so very sorry that you have to go through all this.

    Like

  12. liz

    I had not been worrying about the cavity thing. Now add that to the list of things I can think about during Prednisone-induced insomnia. As always, I appreciate so much your honesty and hopefulness through all of this.

    Like

I would love to know your thoughts.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s